Thunderstorm Wind, Perkins
- When
- August 21, 10:15 AM MST
- Where
- Perkins County, 2 mi NNW of Grant
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.877, -101.735
A line of thunderstorms tracked into far southwestern Nebraska during the late evening hours of August 21nst This line produced a 58 MPH wind gust at the Grant Municipal Airport. Activity weakened as it migrated east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of thunderstorms tracked into far southwestern Nebraska during the late evening hours of August 21nst This line produced a 58 MPH wind gust at the Grant Municipal Airport. Activity weakened as it migrated east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 4:27 AM MST, 5 hours 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 627 AM CDT Wed Aug 21 2024 .KEY MESSAGES... - Thunderstorms remain possible tonight through Thursday night with a marginal risk for severe storms both days. - Temperatures will be warmest this afternoon and again Saturday and Sunday with readings well into the 90s. - Mainly dry and very warm conditions expected this weekend. && .SYNOPSIS... Issued at 327 AM CDT Wed Aug 21 2024 H5 analysis tonight had a closed low located over southern portions of Quebec. A trough extended south of the low into northeastern Florida. Further west, high pressure was located over northern New Mexico. A ridge extended north of this feature into eastern Wyoming. Another ridge was present from eastern North Dakota, north-northeast to Hudson Bay. Across the western CONUS tonight, low pressure was noted over the Olympic Peninsula of Washing state. A trough extended south of this feature to just off the coast of northern California. Another area of low pressure was noted over the Alaskan Panhandle. Across the high plains tonight, an area of thunderstorms was noted over eastern Colorado and has continued to weaken over the past couple of hours. Across western and north central Nebraska overnight, skies were clear and temperatures as of 2 AM CDT ranged from 63 degrees at O'Neill to 73 degrees at North Platte. && .SHORT TERM /THROUGH THURSDAY/... Issued at 327 AM CDT Wed Aug 21 2024 For today and tonight, the main forecast challenges will be temperatures today, followed by the threat for thunderstorms tonight. The ridge axis, currently oriented from northern New Mexico into eastern Wyoming, will migrate slowly east today. By this afternoon, this feature will be oriented across the western third of the forecast area. Slightly warmer air will push into the forecast area today with 21z H85 temps running 1-2 degrees warmer than yesterday's 21z H85 temps. With a decent surface pressure gradient noted across the area today, any lack of mixing shouldn't be an issue today. That being said, based on forecast H85 temps, highs this afternoon should run 1-3 degrees warmer than yesterday's highs. This agrees with the warmer MAV guidance today and utilized this for max T this afternoon. Later today, mid level which originated around the Four Corners, will lift into the central Rockies, emerging onto the high plains of eastern Wyoming and northeastern Colorado. As this forcing approaches a surface trough, progged to lie across the western panhandle, eastern Wyoming and the front range of Colorado, thunderstorms are expected to initiate. Tracking east early this evening, they will encounter SB CAPES better than 3000 J/KG along with forecast deep layer shear of around 30 KTS. This will be sufficient for strong to low end severe storms across the western half of the FA this evening. In addition to a marginal severe threat, PWAT's by 00z, approach 1.5 inches across northern and southwestern portions of the forecast area. This is above the 75th and approaches the 90th percentile for this time of year. Heavy rain may be a threat with the strongest storms. Fortunately, storm coverage will be isolated to scattered at best, so flash flooding doesn't appear to be a threat tonight. Finally, not expecting storm initiation across the forecast area, as forecast soundings indicate a strong capping inversion this afternoon. Also, the surface trough is progged to be west of the FA. Later this evening into the early overnight hours, CAMS including the WARW, 3KM NAM and HRRR develop a robust area of thunderstorms over northeastern Colorado. This activity tracks east into southwestern Nebraska tonight. Aided by a decent low level jet, this activity should continue well into the overnight hours. In the wake of storms tonight, slightly cooler air will push into the forecast area for Thursday with a surface trough becoming anchored across the western FA during the afternoon hours. There is some decent differences between the deterministic NAM and GFS solns with respect to H85 temps Thursday afternoon. This shows up in the statistical guidance which the MET has much cooler highs compared to the warmer MAV. For highs Thursday, blended the warmer MAV with the NBM and persistence. This led to slightly cooler highs compared to the inherited forecast, but did not crater them as the MET would suggest. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 327 AM CDT Wed Aug 21 2024 Thunderstorm chances will increase Thursday night as weak mid level forcing interacts with the surface trough anchored across western portions of the forecast area. The upper level pattern will remain persistent thorugh Friday night as thunderstorm chances increase late Friday afternoon into the evening hours. By Saturday, high pressure will drift into Texas with the ridge axis extending north into Minnesota. At the same time, a strong mid level trough will lift from the Pacific NW into southern Canada. The combination of these two features, will force very warm air east onto the central and high plains this weekend, leading to highs well into the 90s for Saturday and Sunday. The upper level trough will track across southern Canada early next week, forcing a cool front into South Dakota and North Dakota. This feature appears to stall across northern Nebraska Monday, before lifting north Tuesday. Only limited relief is expected from the heat with highs Monday and Tuesday forecast from the upper 80s to around 90. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 621 AM CDT Wed Aug 21 2024 Stratus has begun to blossom this morning with localized areas of shallow fog resulting in MVFR conditions across north central Nebraska (VTN, BBW, ONL). The stratus will begin to burn off shortly after sunrise with widespread VFR conditions expected through late this evening. Winds will strengthen out of the south this afternoon, gusting 20 to 30kts throughout the day. Scattered showers and thunderstorms are expected this evening, though exact timing and placement remains somewhat uncertain at this time. Given this, did include a mention of VCTS/VCSH at both sites where greatest confidence on timing lies right now. This activity may bring brief reductions to visibility and strong wind gusts of 50+ kts. Future amendments will likely be needed as models come into better agreement through the day. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 241 AM CDT Wed Aug 21 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-220745- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 241 AM CDT Wed Aug 21 2024 /141 AM MDT Wed Aug 21 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible this evening primary along west of Highway 83. While widespread severe is not expected, a few storms will have the potential to produce large hail, isolated wind damage, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated to widely scattered thunderstorms will be possible Thursday and Friday across much of western and north central Nebraska. While widespread severe is not expected, a few storms will have the potential to produce large hail, isolated wind damage, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212517.